Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

February 15, 2021Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Feb 15, 2021, 8:34 PM EST for Clarendon County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2021, 8:34 PM EST (01:34 UTC)
Expired
Feb 15, 2021, 9:15 PM EST
In force
41 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 622 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
622 m²/s²
0-3 km storm-relative helicity
717 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS82 KCAE 160134
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
834 PM EST Mon Feb 15 2021
 
SCZ031-036-038-160215-
Orangeburg SC-Clarendon SC-Sumter SC-
834 PM EST Mon Feb 15 2021

...Strong Thunderstorms Will Impact Portions of east central
Orangeburg...Clarendon and south central Sumter Counties Until 915 PM
EST....

At 833 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Santee State Park, or 18
miles southwest of Manning, moving north at 45 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Manning, Summerton, Alcolu, Santee Cooper Regional Airport, Santee,
Eutawville, Paxville, Vance, St. Paul, Rocks Pond Campground and
Marina, Foreston, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Blounts Landing and Mill Creek Marina and Campground.

This includes Interstate 95 between mile markers 92 and 123.
 
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8022 3330 8025 3340 8053 3371 8041
      3372 8039 3377 8039 3378 8032 3372 7998
TIME...MOT...LOC 0133Z 197DEG 40KT 3346 8038 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Feb 15, 6:52 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 15, 6:52 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
652 PM EST Mon Feb 15 2021

.SYNOPSIS...
Wedge conditions will remain in place through this afternoon
then give way as another low pressure system and cold front
cross the region tonight. Drier air will be over the region
Tuesday and Wednesday with rain returning Wednesday night
through Friday morning. High pressure and drier air are expected
for next weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Cold front continues marching across AL and western GA with a
line of showers and thunderstorms ahead of the front in eastern
GA. Just south of the forecast area is a warm front which is
struggling to move northward as the wedge remains in place
across the Midlands. Satellite and radar imagery show showers
approaching the CSRA and western Midlands with a few
thunderstorms embedded along the line. Most of the thunder is
currently over southern GA into northern FL however as the warm
front creeps northward expect the thunder to as well. Concern
centers on how far the warm front will move northward before the
convective cells reach the area as the low level stability from
the wedge limit convective potential. As such agree with the
current SPC outlook with greatest potential for severe cells in
mainly along and south of I-20 where the best instability will
be. Main severe threats will be gusty winds and hail. Showers
and thunderstorms will move east of the forecast area around
midnight with showers diminishing through the early morning
hours.

With the warm front over the area aloft expect temperatures
to rise slowly over the next several hours before beginning to
fall during the early morning and sunrise hours as the cold
front pushes to the coast and cold air advection begins over the
area. Overnight lows will range from the mid 40s in the west to
the mid 50s in the east.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Fronts will be pushing off to the east of the region early
Tuesday morning. The day may start off a little cloudy, but as
the morning progresses, drier air moving in will finally cause
the clouds to begin breaking up, and the sun to actually appear
once again in the sky. Winds behind the front remain breezy
through the afternoon, but will still be below any lake wind
criteria. Although the sun will appear, temperatures will be
below normal due to cold advection behind the front, although
considering how cold we've been due to the wedge pattern the
past several days, even highs in the 50s will be a welcome
change on Tuesday.

Tuesday night, with light winds, weak cold advection, and
scattered clouds, it will not be an ideal radiational cooling
night, although overnight lows will still be rather chilly.
Readings in the upper 30s to lower 30s will be common.

Wednesday will also start off dry. However as the day
progresses, moisture will begin working its way back into the
region as an upper trough deepens over the central portions of
the country. This will cause southwesterly winds aloft to
increase through the day, drawing moisture northward. The
majority of the cwa will remain dry through the afternoon, but
can not rule out some scattered showers entering the southern
Midlands and CSRA late in the afternoon hours. Temperatures
remaining below normal during the day Wednesday.

Wednesday night, showers will be overspreading the majority of
the forecast area from the south, and expecting categorical pops
after Midnight just about everywhere. With the cloud cover and
expected rain, Low temperatures will moderate from what we have
been seeing. With surface winds turning northeasterly, can not
rule out a weak wedge forming or moving in from the north
overnight. Low temperature readings in the lower 40s north to
the upper 40s south.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Thursday should see the wedge remaining more in the upstate of
SC, with it attempting to break down across the central portions
of the forecast area. Surface low is forecast to move out of the
lower Mississippi Valley region, then move northeastwards along
a surface front. This low should move across eastern Ga/Central
SC late Thursday evening before moving up the coast by Friday
morning. Expecting another round of showers, and even some
thunderstorms ahead of the low. Instability over the region may
be dependent upon where the wedge resides, and how strong the
warm sector becomes ahead of the low. For now the severe threat
appears minimal over our forecast area, although it can not be
completely ruled out for Thursday afternoon/evening. Rainfall
rates with the activity Thursday may be moderate to high, which
will cause additional issues on area rivers into the weekend.

Cold front behind the low moves east of the area by Friday
morning, bringing an end to the rain, and ushering in dry but
cool conditions into the weekend. Good news is that instead of a
cool, cloudy, dreary weather, this upcoming weekend appears to
be a cool and mostly sunny endeavor, which will be a nice change
of pace.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
LIFR/IFR CIGs and VSBY restrictions continue through this
evening. Low pressure with an associated frontal system is
attempting to lift NE out of GA, with strong southerly moist
flow riding up across the shallow cold air dome associated with
the cold air damming wedge draped across the region. Widespread
LIFR is occurring as a result as of 00Z. As the surface low
moves through the region, a trailing cold front will lead to
heavier rain and isolated thunder through at least 05-06Z.
Expect gradual improvement behind the cold front but leaned
towards more pessimistic guidance with low level moisture
remaining in place.

Winds will shift from NE to SE tonight ahead of the front. As a
40-45kt low level jet forms ahead of the front, LLWS criteria
is expected through 05-06Z with winds remaining fairly light at
the surface (outside of thunderstorms) and will be around 40kts
at 020 AGL. Behind the front expect breezy westerly winds
increasing into the day tomorrow with gusts between 15 to 20kts.

EXTENDED AVIATION OUTLOOK...Rain and associated restrictions
returns Wednesday night into Friday drying out over the weekend.

&&

.HYDROLOGY...
Rainfall over the past few days combined with expected rainfall
through tonight has resulted in rising river levels and a
couple rivers going into flood. Additional rises are expected
through the middle of the week with stages leveling off later
in the week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Feb 15, 4:07 AM EST, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
407 AM EST Mon Feb 15 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
160915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
407 AM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a possibility of isolated strong to severe storms on
Thursday afternoon and evening as a low pressure system and cold
front cross the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 15, 7:02 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
702 PM EST Mon Feb 15 2021

GAZ040-063-064-SCZ018-160030-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
702 PM EST Mon Feb 15 2021

...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...western Columbia and northwestern McCormick
Counties Until 730 PM EST....

At 700 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, or 11 miles northeast of
Washington, moving northeast at 80 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Thomson, Lincolnton, Elijah Clark State Park, Thomson-McDuffie County
Airport, Wrightsboro, Lake Strom Thurmond, Bobby Brown State Park,
Bordeaux, Broad River Campground, Sweetwater Park, Thomson Fire
Department, McDuffie Regional Medical Center, Curry Hill, Chennault,
New Hope, Long Cane Creek Picnic Area, Hickory Knob State Resort
Park, Loce, Gill's Point and Hester's Ferry Campground.

This includes Interstate 20 in Georgia between mile markers 166 and
174.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3365 8249 3382 8259 3386 8257 3386 8261
      3398 8265 3398 8261 3396 8257 3402 8259
      3407 8253 3408 8248 3406 8245 3406 8233
      3400 8231 3345 8247 3348 8260 3360 8265
TIME...MOT...LOC 0000Z 203DEG 68KT 3383 8257
Special weather statement, Feb 15, 8:34 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
834 PM EST Mon Feb 15 2021

SCZ031-036-038-160215-
Orangeburg SC-Clarendon SC-Sumter SC-
834 PM EST Mon Feb 15 2021

...Strong Thunderstorms Will Impact Portions of east central
Orangeburg...Clarendon and south central Sumter Counties Until 915 PM
EST....

At 833 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Santee State Park, or 18
miles southwest of Manning, moving north at 45 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Manning, Summerton, Alcolu, Santee Cooper Regional Airport, Santee,
Eutawville, Paxville, Vance, St. Paul, Rocks Pond Campground and
Marina, Foreston, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Blounts Landing and Mill Creek Marina and Campground.

This includes Interstate 95 between mile markers 92 and 123.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8022 3330 8025 3340 8053 3371 8041
      3372 8039 3377 8039 3378 8032 3372 7998
TIME...MOT...LOC 0133Z 197DEG 40KT 3346 8038

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:40 PM ESTAreal Flood AdvisoryCAELexington, Richland110 min
Feb 16, 10:31 AM ESTRiver Flood WarningCAEFairfield, Kershaw, Lancaster9 days
Feb 15, 7:02 PM ESTSpecial Weather StatementCAELincoln, McDuffie28 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.